Virginia, 2002Flash Flooding in Virginia, June 14, 2002
June 14, 2002 · NWS AKQ · 2 events in 2 counties and zones
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 14, 4:55 PM EST, 1 hour 50 minutes earlier.
Area forecast discussion, Jun 14, 4:55 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD, VA
555 PM EDT FRI JUN 14 2002
WILL UPDATE TO CANCEL SVR TSTRM WATCH 425. STRNGST STORMS NOW
OFFSHORE. MORE CONVECTION CRNTLY FIRING UP ALONG CDFRNT CRNTLY
MOVG THRU PIEDMONT.
IN SHORT TERM...CONVECTION DVLPNG ALONG S/W TROF AHEAD OF MAIN
CDFRNT WILL CONT THREAT OF TSTRMS OVR WATCH AREA THIS EVE. OTHR
SHWRS/TSTRMS WILL CONT ACROSS REST OF FA UNTIL MAIN CDFRNT CROSSES
FA OVRNITE...MOVG OFFSHORE ERLY SAT AM. ERN TROF SETS UP WITH DRY
W-NW FLOW AND COOLER TMPS INTO SUN.
AS THE OLD SAYING GOES...WHEN IN A DROUGHT...LEAVE IT OUT. WHAT
ONCE LOOKED LIKED SVRL CHCS FOR SOME NEEDED RAINFALL THIS UPCOMING
FCST PRD...NOW APPEARS TO BE CONFINED INTO SHORT TERM. MOST AREAS
WILL SEE SOME PCPN TONIGHT...BUT NOT THE QPF ONCE THOUGHT. ETA STILL
PAINTING A WET SCENARIO FOR SERN VA/NE NC TONIGHT...THUS WILL CONT
LIKELY POPS THERE. CHC POPS ELSEWHERE.
NXT CHC (ALBEIT LOW CHC) FOR PCPN APPEARS TO BE LATE SUN AS ANTHR
CDFRNT APPRCHS DRNG MAX HTNG. WILL INTRO 30 POPS ACROSS NRN HALF FA
LATE SUN AS INSTABILITY APPEARS SUFFICIENT FOR SCT TSTRMS TO DVLP.
HIGH PRS THEN MOVES INTO MID ATLNTC RGN...SUPRESSING ANY SYSTMS WELL
INTO SRN STATES THRU LATE IN THE WEEK. THUS HAVE TAKEN PCPN OUT OF
FCST ON TUE & WED. WHAT WERE LEFT WITH IS ANTHR HIGH PRS SYSTM THAT
WILL SLOWLY MOVE EAST...SETTING UP RESIDENCE OFF MID ATLNTC COAST.
UPSHOT WILL BE ANTHR PRD OF DRY WX. WITH DRY GRND...WILL GO HIGHER
THAN GUID TMPS.
CWF...NO FLAGS XPCTD.
FCSTID = 44
SBY 63 81 57 82 / 60 10 10 30
OXB 60 78 60 80 / 60 10 10 30
ECG 68 86 65 85 / 70 10 0 20
ORF 67 84 66 85 / 70 10 0 20
PHF 65 84 61 83 / 60 10 0 30
AKQ 63 86 59 84 / 50 10 0 30
RIC 62 83 58 83 / 50 10 10 30
FVX 60 84 56 84 / 50 10 10 30
.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.
In the hours before
Local storm report, Jun 14, 4:05 PM EST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
505 PM EDT FRI JUN 14 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM HERTFORD & WINFALL NC WIND DAMAGE
06/14/02 PERQUIMANS NUMEROUS TREES DOWN.
SEVERAL TRAILORS
DAMAGED AND POWER
OUTGAGES REPORTED
BY EM.Special weather statement, Jun 14, 4:45 PM EST, 2 hours before
NCZ012>017-030>032-102-VAZ092-093-095>098-142230-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
545 PM EDT FRI JUN 14 2002
...SEVERE THUNDERSTORM WATCH CANCELLED...
SEVERE THUNDERSTORM WATCH NUMBER 425...WHICH WAS IN EFFECT UNTIL
7 PM...HAS BEEN CANCELLED FOR SOUTHEAST VIRGINIA AND NORTHEAST
NORTH CAROLINA.
AT 540 PM...WEATHER SERVICE RADAR INDICATED THAT THE STRONGEST
THUNDERSTORMS HAVE MOVED OFFSHORE. ALTHOUGH THUNDERSTORMS WILL
CONTINUE ACROSS THE NORTHERN OUTER BANKS FOR THE NEXT HOUR OR SO
...THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
&&
44
Local storm report, Jun 14, 5:11 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
611 PM EDT FRI JUN 14 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM WEEKSVILLE NC WIND DAMAGE
06/14/02 PASQUOTANK NUMEROUS TREES DOWN
REPORTED BY EM
ALSFlash Flood, Newport News (C)
- When
- June 14, 6:45 PM EST to 7:15 PM EST
- Where
- Newport News (C) County, Newport News
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.063, -76.508 (the zone’s center; the record gives no point)
Numerous reports of street flooding. Spotter reported 2.5 inches of rain in 45 minutes.
Flash Flood, Hampton (C)
- When
- June 14, 6:45 PM EST to 7:15 PM EST
- Where
- Hampton (C) County, Hampton
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.063, -76.333 (the zone’s center; the record gives no point)
Numerous reports of street flooding. Water shooting out of manhole cover.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Colorado, June 14, 2002$24 million · 2.5 in hail · 6 events
- Flash Flood in New York, June 14, 2002$2.0 million · 1 event
- Damaging Wind in North Carolina, June 14, 2002$250,000 · 78 kt wind · 1 event
- Flash Flooding and Damaging Wind in New York, June 14 to 15, 2002$130,000 · 55 kt wind · 4 events
- Damaging Wind in North Carolina, June 14, 2002$100,000 · 70 kt wind · 1 event
- Damaging Wind in Texas, June 14, 2002$75,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in Ohio, June 14, 2002$43,000 · 0.75 in hail · 10 events
- Flash Flood in Pennsylvania, June 14, 2002$50,000 · 1 event
- Damaging Wind in North Carolina, June 14, 2002$50,000 · 70 kt wind · 1 event
- Hail and Damaging Winds in Alabama, June 14, 2002$23,000 · 1.75 in hail · 5 events
- Lightning Strike in Alabama, June 14, 2002$25,000 · 1 event
- Damaging Wind in Florida, June 14, 2002$20,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304221, 5304222.